Georgia, 2011

Damaging Winds in Georgia, September 5, 2011

September 5, 2011 · NWS TAE · 18 events in 14 counties and zones

A fairly widespread outbreak of severe thunderstorms occurred on Labor Day across much of the NWS Tallahassee County Warning Area (CWA). This event was forced by unseasonably strong wind fields associated with a potent extra-tropical cyclone that was formerly Tropical Storm Lee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$101,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A fairly widespread outbreak of severe thunderstorms occurred on Labor Day across much of the NWS Tallahassee County Warning Area (CWA). This event was forced by unseasonably strong wind fields associated with a potent extra-tropical cyclone that was formerly Tropical Storm Lee. Post-tropical cyclone Lee was moving slowly toward the east-northeast along the north central Gulf Coast during the morning hours of September 5, 2011. By 3:00 pm EDT (1900 UTC), the cyclone was centered near Mobile Bay. It was at this point that the system finally began to accelerate off to the northeast. While tornadoes were initially considered to be the primary threat, examination of a special 1800 UTC KTAE sounding showed that low level winds had veered and that the flow was unidirectional through a deep layer. WFO Tallahassee coordinated with the Storm Prediction Center (SPC) to replace the existing tornado watch with a severe thunderstorm watch at 4:00 pm EDT (2000 UTC). WFO Tallahassee issued a total of 35 convective warnings during the event along with several special marine warnings. A total of 52 severe weather reports were received across southeast Alabama, southwest and south central Georgia, and the Florida panhandle and big bend.

Aside from the severe weather, the forecast area experienced other peripheral impacts from post-tropical storm Lee. Widespread storm-total rainfall of 3 to 6 inches was measured across the Florida panhandle and big bend, with 1 to 2 inch totals more common across the Alabama and Georgia portions of the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 5, 10:28 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 5, 10:28 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1128 AM EDT MON SEP 5 2011

...IMPACTS FROM TROPICAL DEPRESSION LEE TO BE FELT INTO TUESDAY...

...MODERATE RISK OF SEVERE STORMS TODAY OVER SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA WITH A SLIGHT RISK ELSEWHERE...

...GALE WARNINGS IN EFFECT FOR THE COASTAL WATERS...

.DISCUSSION...THE DEEP AREA OF LOW PRESSURE THAT WAS TROPICAL STORM
LEE IS CENTERED OVER SOUTHEAST LOUISIANA THIS MORNING. THIS LOW IS
FORECAST TO MOVE OFF TO THE NORTHEAST ACROSS SOUTHERN MISSISSIPPI
AND CENTRAL ALABAMA TODAY AND THEN INTO NORTH GEORGIA TONIGHT. A
FRONT EXTENDS NEWD FROM THE LOW CENTER ACROSS NRN AL AND ON INTO THE
APPALACHIANS. A COASTAL FRONT IS ALSO ANALYZED EWD ALONG THE GULF
COAST INTO THE FL PANHANDLE. A MODIFIED 12Z KTAE SOUNDING REVEALS
CAPE IN THE 2000-3000 J/KG RANGE. THIS INSTABILITY IN ACCOMPANIED BY
UNSEASONABLY HIGH SHEAR VALUES...PARTICULARLY IN THE LOWEST LAYERS.
THE RESULT IS A VERY RARE ASSESSMENT OF A MODERATE RISK FOR
TORNADOES ACROSS NWRN PORTIONS OF THE FORECAST AREA TODAY. WHILE THE
BEST CHANCE FOR SEVERE STORMS WILL BE NW OF AN ABY-DHN
LINE...VIRTUALLY ALL OF THE FORECAST AREA WILL HAVE A SEVERE WEATHER
THREAT TODAY.

WE ALSO CONTINUE TO SEE A FLASH FLOOD THREAT. GAGE CORRECTED 24
RAINFALL TOTALS ARE RUNNING ABOUT 3 INCHES ACROSS MUCH OF THE
REGION. WE EXPECT ANOTHER 3-4 INCHES ACROSS THE CWA. THESE TOTALS IN
AN OF THEMSELVES WILL NOT GET US TO FLASH FLOOD GUIDANCE.
HOWEVER...TRAINING OF ECHOES IN FEEDER BANDS COULD CAUSE PROBLEMS.
THEREFORE THE WATCH WILL REMAIN IN PLACE.

A WIND ADVISORY REMAINS IN PLACE ACROSS OUR COASTAL ZONES. IT LOOKS
LIKE WE WILL MARGINALLY REACH BOTH OUR SUSTAINED AND GUST CRITERIA.

AS FAR AS COASTAL FLOODING IS CONCERNED...WE ONLY SAW ABOUT ONE FOOT
DEPARTURES THIS MORNING. WE EXPECT SIMILAR DEPARTURES IN THE
PANHANDLE DURING THE NEXT HIGH TIDE CYCLE OVERNIGHT. THE WATCH WILL
LIKELY BE REPLACED BY A STATEMENT FOR THESE AREA. NOW OVER IN THE FL
BIG BEND...THE ET STORM SURGE GUIDANCE SHOWS DEPARTURES UP TO 2.5 FT
DURING THE TUE MORNING HIGH TIDE CYCLE. THIS WILL PRODUCE MAX STORM
TIDES OF 5 TO 6.2 FT ABOVE MLLW...ENOUGH TO CAUSE SOME MINOR
FLOODING. IT IS ANTICIPATED THAT THE WATCH WILL BE REPLACED BY A
COASTAL FLOOD ADVISORY FROM OCHLOCKONEE BAY AROUND TO THE SUWANNEE
RIVER ENTRANCE. ALL OF THESE COASTAL FLOODING DECISION WILL BE
FINALIZED WHEN WE GER A LOOK AT THE 12Z MODEL RUNS.

HIGH SURF AND DANGEROUS RIP CURRENTS CONTINUE TODAY WITH VICTORY AT
SEA CONDITIONS. SOME BEACH EROSION HAS LIKELY OCCURRED OVER IN THE
PANHANDLE.

&&

.MARINE...TODAY THROUGH FRIDAY.
SEAS ARE RUNNING 9-11 FT AT THE OFFSHORE BUOYS THIS MORNING AND ARE
EXPECTED TO BUILD AS HIGH AS 15 FT S OF THE PANHANDLE TONIGHT. EVEN
THE APALACHEE BAY ZONE WILL SEE SEAS RISE TO 8-9FT IN THE SRN PART
OF THE ZONE. ALTHOUGH SUSTAINED GALE FORCE WINDS SHOULD ONLY OCCUR
VERY BRIEFLY IF AT ALL...FREQUENT GUSTS TO GALE FORCE ARE EXPECTED
TO DEVELOP AS THE STRONG GRADIENT SURROUNDING THE REMNANTS OF LEE
MOVE OVER THE WATERS. WE DECIDED TO EXTEND THE GALE WARNING EWD
BASED ON THE GUST FORECAST TO INCLUDE THE REMAINDER OF THE COASTAL
WATERS. GALE FORCE GUSTS WILL END FROM W TO E BETWEEN 06-15Z TUE.
SCA CONDITIONS WILL THEN PERSIST UNTIL ABOUT 00Z WED WHEN SEAS WILL
FINALLY SUBSIDE BELOW CRITERIA. THEREFORE...OPERATORS OF SMALL OR
EVEN MODERATE SIZED CRAFT SHOULD NOT PLAN ON VENTURING FROM PORT
UNTIL WINDS AND SEAS SUBSIDE. LOOKING DOWN THE ROAD...A PERIOD OF
OFFSHORE FLOW IS EXPECTED BEHIND THE FRONT FOR THE MIDDLE AND LATER
PART OF THE WEEK.

&&

.AVIATION...THROUGH 12Z TUESDAY.
SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS AREA TERMINALS
TODAY...BEGINNING WITH THE FLORIDA AND ALABAMA TERMINALS THIS
MORNING AND PROGRESSING TO THE GEORGIA TERMINALS THIS AFTERNOON.
EXPECT PERIODS OF MVFR CIGS AND VSBY WITH THESE STORMS. STRONG
SOUTHERLY WINDS ARE ALSO EXPECTED AT ALL TERMINALS WITH GUSTS
APPROACHING 30 KNOTS. CONDITIONS ARE EXPECTED TO IMPROVE OVERNIGHT
WITH LIGHTER WINDS AND LOWER RAIN CHANCES.

&&

.FIRE WEATHER...DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE ACROSS
THE REGION THROUGH TUESDAY WITH NO FIRE WEATHER CONCERNS EXPECTED.

&&

.HYDROLOGY...RIVERINE FLOODING CONTINUES TO LOOK UNLIKELY AS
ANTECEDENT CONDITIONS WERE SO DRY DUE TO THE LONG TERM DROUGHT IN
THE AREA. THE CHOCTAWHATCHEE RIVER AR CARYVILLE IS FORECAST TO SEE
SHARP RISES OF ABOUT 9 FT...BUT THIS STILL KEEPS THE RIVER BELOW
ACTION STAGE. FLASH FLOODING WILL REMAIN A POSSIBILITY WITH
WIDESPREAD 3-5 INCH RAINFALL TOTALS EXPECTED THROUGH TUESDAY. THE
BEST CHANCE FOR THIS TYPE OF FLOODING WILL OCCUR IN AREAS WHERE N-S
ORIENTED BANDS TRAIN OVER THE SAME AREA...AND IN URBAN AREAS WHERE
DRAINAGE IS TYPICALLY LESS EFFICIENT.

&&

.PREV DISCUSSION...600 AM EDT MON SEP 5 2011

AT UPPER LEVELS...
THE LARGE SCALE LONGWAVE PATTERN REMAINS HIGHLY AMPLIFIED WITH
RIDGING OVER THE WEST HALF AND SHARP TROUGHING OVER THE EAST HALF OF
U.S WITH MAIN AXIS FROM ONTARIO SWD INTO NRN GULF WITH 576DM CUTOFF
LOW OVER NE LA...AND A WESTERN ATLANTIC RIDGE. DURING THE NEXT 24
HRS...THE TROUGH WILL MOVE SLOWLY EWD ACROSS THE ERN U.S. MODELS
SUGGEST DEEP LAYER MOISTURE WILL BE SLOWLY LIFTING NWD WITH REMNANTS
OF LEE. HOWEVER...ON THE EAST OF THE LOW...A VERY MOIST AIRMASS WILL
BE IN PLACE INTO TUESDAY WITH MODEL FORECASTS SHOWING AN AXIS OF
MODERATE INSTABILITY WHICH SHOULD ALSO BE NEAR PRONOUNCED LOW-LEVEL
JET FAVORING STRONG TO SEVERE STORMS.

AT LOWER LEVELS...
MAIN FEATURES ARE LOW OVER ONTARIO WITH COLD FRONT SSW THRU TN
VALLEY TO TROPICAL DEPRESSION LEE THEN SWD INTO GULF AND WWD INTO TX.
THERE REMAINS SOME MODEL DIVERGENCE OF FUTURE TRACK OF LEE. NAM AND
CANADIAN ARE ON THE ERN SIDE OF THE ENVELOPE WITH UPPER TROUGH/
CLOSED LOW YIELDING A SURFACE REFLECTION ON THE ERN FRINGE OF THE
MODEL SPREAD. LATEST GFS CONTINUE WITH FASTER NEWD PROGRESSION.
THE KEY DIFFERENCE IS THAT THE NAM EXTENDS ITS OVERALL TROUGH ALOFT
FARTHER EWD THAN THE GFS THRU SHORT TERM.

BASED ON NHC TRACK...DURING THE NEXT FEW DAYS...THE REMNANTS OF. LEE
SHOULD TURN TO THE NE WITH THE REMNANT LOW OVER CENTRAL ALABAMA BY
TUES MORNING...NRN ALABAMA BY LATE AFTN OR EARLY EVE AND ACROSS TN
VALLEY ON TUES NIGHT. IT WILL BECOME INCREASINGLY EXTRA-TROPICAL
WITH TIME AS IT BEGINS TO BECOME ABSORBED INTO THE UPPER SHORT WAVE
AND MERGE WITH THE FRONTAL SYSTEM WHICH MOVES ACROSS GULF COAST ON
TUES MORNING. GOOD MODEL AGREEMENT THAT REMNANT LOW MAY DEEPEN AND
THAT SOUTHERLY LOW-LEVEL WIND FIELD MAY ACTUALLY STRENGTHEN AS IT
INTERACTS WITH THE LONGWAVE TROUGH...WITH THE LIKELIHOOD OF 50+ KT
WINDS WITHIN THE LOWEST 1-2 KM TRANSLATING EASTWARD ACROSS THE SRN
HALF OF AL AND THE FL PANHANDLE INTO GA TODAY. IT WILL REMAIN
ENHANCED TONIGHT INTO TUESDAY AS IT INTERACTS WITH A SHORTWAVE
TROUGH AND THE COLD FRONT. IN WAKE OF THE COLD FRONT...A DRIER AND
COOLER AIRMASS WILL MOVE ACROSS THE AREA THROUGH THE END OF THE WEEK.

ALTHOUGH LEE HAS WEAKENED INTO A DEPRESSION...THERE REMAINS A THREAT
OF SEVERE WEATHER LATER TODAY. THE GREATEST RISK SHOULD REMAIN INVOF
THE NERN QUADRANT WHERE MOST FAVORABLE LOW-LEVEL VEERING/SHEAR WILL
REMAIN...NAMELY OUR WESTERN COUNTIES TODAY. THE FRONT WILL SWEEP
ACROSS THE AREA FROM W TO E LATE MON NIGHT INTO TUE MORNING BRINGING
AN END TO THE HEAVIER RAIN SHOWERS. WILL TAPER POPS FROM NW TO SE
AFTER FRONTAL PASSAGE. AFTER THE REMNANTS OF LEE WOBBLE OFF TO THE
NW...MODELS IMPLY THAT H5/H2 ERN TROUGH SLOWS AS IT MOVES INTO
OH/VALLEY WHICH WOULD SLOW THE EWD PROGRESS OF THE FRONT WHICH MAY
LINGER NEAR SE BIG BEND ON TUES EVE. THIS WILL KEEP RAIN CHANCES
IN THE FORECAST ACROSS THE SE ZONES THRU EVE.

LOCAL IMPACTS OF LEE...
AN ADDITIONAL 2-4 INCHES OF RAIN CAN BE EXPECTED OVER THE FL
PANHANDLE AND SE AL WITH AMOUNTS TAPERING OFF THE E TO AS LOW AS 1
INCHES OVER S CENTRAL GA. CONSIDERING RAINFALL THAT HAS ALREADY
OCCURRED...OVERALL STORM TOTALS WILL EXCEED 10 INCHES ACROSS PARTS
OF THE PANHANDLE. FLASH FLOOD WATCHES CONTINUE THRU TUESDAY MORNING
FOR THE CWA AND WE WILL CLOSELY MONITOR THE SITUATION IN CASE LOCAL
FLOOD WARNINGS ARE NECESSARY.

ANOTHER IMPACT FROM THIS SYSTEM WILL THE BATTERING SURF. THE HIGH
SURF ADVISORY AND ASSOCIATED HIGH RISK FOR RIP CURRENTS REMAIN
THROUGH TUESDAY EVENING.

A COASTAL FLOOD WATCH FOR THE ENTIRE COASTLINE PERSISTS INTO TUES
MORNING WITH THE MAIN THREAT COMING DURING THE TUE MORNING HIGH TIDE
CYCLE.

VERY STRONG ONSHORE FLOW WILL GENERATE WINDS AROUND 25 MPH WITH
HIGHER GUSTS ACROSS COASTAL FLORIDA...20 TO 25 MPH OVER ADJOINING
COUNTIES. THEREFORE A WIND ADVISORY WAS ISSUED.

FINALLY...SHEAR PROFILES WILL AGAIN SUPPORT THE FORMATION OF
TORNADOES TODAY (SEE BELOW).

SHORT TERM...TODAY THROUGH WEDNESDAY.
TODAY...BASED ON LOCAL SEVERE WX CONFIDENCE TOOL...THERE IS A 20-25%
CHANCE OF SEVERE WX ACROSS FL PANHANDLE (5-10% CHANCE OF A TORNADO)
DECREASING TO 15-20% CHANCE ACROSS SE ALA AND DECREASING EWD TO NIL
CHANCES ACROSS ERN COUNTIES. THE TORNADO FOCUS WILL BE THIS AFTN
WITHIN AN ENHANCED SHEAR AND MOISTURE-RICH ENVIRONMENT AND WITH
STRONG LOW LEVEL WIND SHEAR WITH STORM RELATIVE HUMIDITIES
INCREASING IN THE WARM SECTOR. SATELLITE ALREADY HINTING OF
MID-LEVEL DRY SLOT DEVELOPING ON BACK SIDE OF LEE AND THIS COULD
SPREAD ENE BY  AFTERNOON...OR ESPECIALLY BY EVENING INCREASING
CHANCES OF LOW-TOPPED SUPERCELLS CAPABLE OF TORNADOES. SPC HAS THE
ENTIRE AREA IN A SLIGHT RISK FOR SEVERE STORMS INCLUDING 10% TORNADO
THREAT FOR WRN COUNTIES AND 5% THREAT FOR ERN COUNTIES AND WILL
INSERT T+ WRN HALF OF CWA. CAT POPS EXCEPT FOR LIKELY SE BIG BEND.
HEAVY RAIN IN BANDS AND LOCALIZED FLOODING ON ALREADY SATURATED
GROUND A GOOD BET. HIGHS MID 80S COAST TO LOW 90S S/CNTRL GA.

TONIGHT...WITH COLD FRONT BEGINNING TO MOVE EWD...POTENTIAL FOR
SQUALL LINE TYPE FEATURE TO ADVANCE ACROSS THE AREA LATE TONIGHT
INTO EARLY TUESDAY. LOCAL CONFIDENCE TOOL SHOWS AROUND 20-25% CHANCE
OF SEVERE WX ACROSS ERN BIG BEND DECREASING WWD TO NIL ACROSS WRN
MOST PANHANDLE. 50-60% POPS. LOWS FROM UPPER 60S SE ALA TO UPPER 70S
SE BIG BEND.

TUESDAY...COLD FRONT WILL CROSS EWD ACROSS THE LOCAL AREA ON TUES
WITH SHARP NW-SE POP GRADIENT AND THEN LIKELY STALL NEAR SE BIG
BEND. BY EVE. SPC HAS A MARGINAL SEVERE THREAT (5%) FOR SEVERE WX
ACROSS SRN GA AND NRN FL. AS NOTED ABOVE...EXPECT AN INCREASE OF
WINDS SE OF LEE'S CENTER WITH BREEZY AND GUSTY CONDITIONS EXPECTED.
30-40% POPS WRN HALF...TO 60-70% ERN HALF DAYTIME. 20-40% W-E POP
GRADIENT AT NIGHT.

WEDNESDAY....0-40% NW-SE POP GRADIENT.

LONG TERM (WEDNESDAY NIGHT THROUGH NEXT MONDAY)...BEGINNING OF THE
EXTENDED PERIOD SHOULD START OFF DRY AS A DRIER AIRMASS MOVES INTO
THE REGION IN THE WAKE OF LEE. GUIDANCE IS IN GOOD AGREEMENT THAT A
CUT-OFF UPPER LOW WILL REMAIN IN PLACE OVER THE EASTERN U.S. INTO
NEXT WEEKEND. THE FLOW AROUND THIS FEATURE IS EXPECTED TO CONTINUE
FUNNELING A RELATIVELY DRY AIRMASS INTO THE REGION FROM THE CENTRAL
U.S. IN ADDITION...RELATIVELY LOW HEIGHTS SHOULD KEEP HIGH
TEMPERATURES IN THE MID TO UPPER 80S ACROSS THE REGION INTO NEXT
WEEKEND. BY NEXT WEEKEND...LAST FEW RUNS OF GFS ARE TRYING TO
DEVELOP LOW PRESSURE OVER THE SOUTHERN GULF. HOWEVER...THIS APPEARS
TO BE AN OUTLIER SOLUTION AND WILL LEAN HEAVILY TO THE DRIER ECMWF
AND CANADIAN SOLUTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   90  75  87  67  88 /  90  50  50  20  20
PANAMA CITY   86  74  83  68  86 /  90  40  30  20  20
DOTHAN        87  68  84  63  85 /  90  50  30  20  10
ALBANY        89  73  83  64  83 /  90  60  40  20  20
VALDOSTA      92  75  87  66  88 /  90  50  60  40  30
CROSS CITY    89  78  86  71  88 /  70  50  70  40  40
APALACHICOLA  89  78  84  70  86 /  90  50  40  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES.

GA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: BAKER...CALHOUN...CLAY...DECATUR...DOUGHERTY...
     EARLY...GRADY...LEE...MILLER...MITCHELL...QUITMAN...
     RANDOLPH...SEMINOLE...TERRELL.

FL...WIND ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: CENTRAL WALTON...COASTAL BAY...COASTAL
     DIXIE...COASTAL FRANKLIN...COASTAL GULF...COASTAL
     JEFFERSON...COASTAL TAYLOR...COASTAL WAKULLA...INLAND BAY...
     INLAND FRANKLIN...INLAND GULF...SOUTH WALTON.

     COASTAL FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: COASTAL BAY...COASTAL DIXIE...COASTAL FRANKLIN...
     COASTAL GULF...COASTAL JEFFERSON...COASTAL TAYLOR...COASTAL
     WAKULLA...SOUTH WALTON.

     FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: CALHOUN...CENTRAL WALTON...COASTAL BAY...COASTAL
     FRANKLIN...COASTAL GULF...COASTAL WAKULLA...GADSDEN...
     HOLMES...INLAND BAY...INLAND FRANKLIN...INLAND GULF...
     INLAND WAKULLA...INLAND WALTON...JACKSON...LEON...LIBERTY...
     SOUTH WALTON...WASHINGTON.

     HIGH SURF ADVISORY UNTIL 8 PM EDT /7 PM CDT/ TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL BAY...COASTAL GULF...SOUTH WALTON.

GM...GALE WARNING UNTIL 5 AM EDT TUESDAY ALL ZONES.

     SMALL CRAFT ADVISORY FROM 5 AM TO 8 PM EDT TUESDAY ALL ZONES.
&&

AVIATION...CAMP
MARINE...BLOCK
FIRE WEATHER...CAMP
PREVIOUS DISCUSSIONS...BLOCK/CAMP
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Sep 5, 5:37 AM EST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
637 AM EDT MON SEP 5 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-061045-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
637 AM EDT MON SEP 5 2011 /537 AM CDT MON SEP 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...THERE IS A TORNADO WATCH IN EFFECT UNTIL 5 PM EDT (4 PM CDT)
THIS AFTERNOON FOR ALL BUT THE EASTERN COUNTIES OF THE FORECAST AREA...

.DAY ONE...TODAY AND TONIGHT...
...LEE HAS WEAKENED TO A TROPICAL DEPRESSION AS IT MOVES INLAND
OVER LOUISIANA THEN INTO MISSISSIPPI AND ADJACENT ALABAMA THROUGH
TONIGHT...

...SMALL CRAFT ADVISORY FOR HIGH SEAS AND STRONG WINDS...
...FLASH FLOOD WATCH THROUGH TUESDAY MORNING...
...HIGH SURF AND RIP CURRENT ADVISORY THROUGH TUESDAY...
...COASTAL FLOOD WATCH CONTINUES THROUGH TUESDAY MORNING...
   WITH MAXIMUM STORM TIDES OF 4 TO 6 FEET
...WIND ADVISORY FOR COASTAL AND SOME INLAND PANHANDLE COUNTIES
THROUGH THIS EVENING
...GALE WARNING FOR WESTERN WATERS...
...TORNADO THREAT CONTINUES TODAY INTO TONIGHT ESPECIALLY WEST OF
THE APALACHICOLA RIVER...

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
...A COLD FRONT WILL MOVE EAST AND ACROSS THE AREA ON TUESDAY...
...STRONG TO POSSIBLY SEVERE STORMS REMAIN POSSIBLE...ESPECIALLY
EAST OF THE APALACHICOLA RIVER...UNTIL THE FRONT EXITS...
...IMPROVING CONDITIONS BY TUESDAY EVENING AS COLD FRONT AND
REMNANTS OF LEE MOVE EAST OF AREA...
...GENERALLY FAIR WEATHER WEDNESDAY THROUGH SUNDAY...

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED FOR THE TORNADO THREAT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Sep 5, 12:14 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
114 PM EDT MON SEP 5 2011

ALZ068-FLZ007-008-051745-
GENEVA AL-NORTH WALTON FL-CENTRAL WALTON FL-
1214 PM CDT MON SEP 5 2011

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR GENEVA AND WALTON
COUNTIES...

* UNTIL 1245 PM CDT

AT 1212 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES WEST OF ENTERPRISE
TO 20 MILES NORTH OF SEMINOLE...OR ALONG A LINE EXTENDING FROM
SANFORD TO MOSSY HEAD...MOVING NORTHEAST AT 50 MPH.

PEOPLE IN WESTERN GENEVA AND NORTHERN WALTON COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3100 8640 3100 8619 3119 8620 3119 8613
      3118 8612 3119 8612 3119 8600 3099 8601
      3099 8603 3073 8605 3068 8635
TIME...MOT...LOC 1713Z 204DEG 42KT 3128 8638 3073 8630

14-MROCZKA
Special weather statement, Sep 5, 12:39 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
139 PM EDT MON SEP 5 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-060000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER...
DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON...
SLOCOMB...MALVERN...TAYLOR...ASHFORD...DOTHAN...KINSEY...
COWARTS...WEBB...COTTONWOOD...REHOBETH...DE FUNIAK SPRINGS...
HUDSON...BONIFAY...CRYSTAL LAKE...CHIPLEY...FIVE POINTS...
MARIANNA...GRACEVILLE...MALONE...SNEADS...YOUNGSTOWN...
BLOUNTSTOWN...WHITE CITY...WEWAHITCHKA...QUINCY...CHATTAHOOCHEE...
TALLAHASSEE...SPRING HILL...MONTICELLO...MADISON...GREENVILLE...
SWEETWATER...CRAWFORDVILLE...PERRY...MIDWAY...MAYO...CROSS CITY...
FREEPORT...SANTA ROSA BEACH...PANAMA CITY...PARKER...
PORT SAINT JOE...APALACHICOLA...CARRABELLE...SOPCHOPPY...
SAINT MARKS...KEATON BEACH...STEINHATCHEE...SUWANNEE...
GEORGETOWN...FORT GAINES...CUTHBERT...SHELLMAN...ARLINGTON...
MORGAN...EDISON...LEARY...DAWSON...ALBANY...LEESBURG...
SMITHVILLE...SYLVESTER...ASHBURN...TIFTON...FITZGERALD...OCILLA...
DOUGLASVILLE...BLAKELY...COLQUITT...NEWTON...CAMILLA...PELHAM...
MOULTRIE...ADEL...SPARKS...NASHVILLE...DONALSONVILLE...
BAINBRIDGE...CAIRO...THOMASVILLE...QUITMAN...VALDOSTA...LAKELAND
139 PM EDT MON SEP 5 2011 /1239 PM CDT MON SEP 5 2011/

...STRONG WIND GUSTS EXPECTED WITH THUNDERSTORMS THIS AFTERNOON...

THUNDERSTORMS THIS AFTERNOON AND EVENING ARE LIKELY TO BRING DOWN
STRONGER WIND FIELDS FROM ABOVE THE SURFACE. NUMEROUS
THUNDERSTORMS ACROSS THE FLORIDA PANHANDLE AND SOUTHERN ALABAMA
HAVE BEEN ACCOMPANIED BY BRIEF 45 TO 55 MPH WIND GUSTS TODAY.
THIS IS EXPECTED TO CONTINUE AS STRONGER WIND FIELDS ALOFT EXPAND
EASTWARD.

WIND GUSTS ABOVE 45 MPH CAN EASILY DOWN LIMBS AND TOPPLE WEAKER
TREES. WINDS THIS STRONG CAN ALSO MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. BE PREPARED FOR STRONG WIND
GUSTS WHEN DRIVING THROUGH THUNDERSTORMS TODAY.

14-MROCZKA
Local storm report, Sep 5, 1:11 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
211 PM EDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TORNADO          3 SE DELLWOOD           30.79N 85.03W
09/05/2011                   JACKSON            FL   PUBLIC

            LIKELY BRIEF TORNADO TOUCHDOWN NEAR 3164 HIGHWAY 69 NE.
            PUBLIC REPORTED SEEING CONDENSATION FUNNEL WITH TREES
            UPROOTED AND A FARM TRACTOR MOVED. RELAYED BY STATE WATCH
            OFFICE.

&&

DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
September 5, 2:04 PM EST
Where
Clay County, 3.88 mi SSE of Fort Gaines
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
31.570, -85.010

Several trees were blown down along West Bluffton Road. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Randolph

When
September 5, 2:05 PM EST
Where
Randolph County, 0.59 mi W of Cuthbert
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
County Official
Coordinates
31.770, -84.790

Trees and power lines were blown down county wide. A woman was injured when she was struck by a falling tree limb in hunt camp. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Grady

When
September 5, 2:55 PM EST
Where
Grady County, 1.18 mi SW of Peoples Still
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.976, -84.321

A tree was blown down on Spring Hill Road. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Mitchell

When
September 5, 3:18 PM EST
Where
Mitchell County, Pelham
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
31.120, -84.150

Trees were blown down around downtown Pelham and the rest of the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Baker

When
September 5, 3:18 PM EST
Where
Baker County, 0.6 mi NW of Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
31.315, -84.338

Trees were blown down around the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Lowndes

When
September 5, 3:19 PM EST
Where
Lowndes County, Lake Park
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
30.680, -83.180

Trees were blown down in the eastern part of the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Thomas

When
September 5, 3:24 PM EST
Where
Thomas County, Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
30.830, -83.980

Power lines were blown down in Thomasville. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dougherty

When
September 5, 3:24 PM EST
Where
Dougherty County, Walker
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.540, -84.310

Three trees were blown down along 8 Mile Road. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dougherty

When
September 5, 3:30 PM EST
Where
Dougherty County, 1.31 mi NNE of Lockett Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.567, -84.239

A tree was blown down near the intersection of Harvest Lane and Phillips Drive. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dougherty

When
September 5, 3:30 PM EST
Where
Dougherty County, 2.83 mi NNW of Lockett Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.590, -84.260

A tree was blown down near 2500 East Double Gate. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dougherty

When
September 5, 3:30 PM EST to 3:35 PM EST
Where
Dougherty County, 3.73 mi NNW of Lockett Crossing to 3.63 mi NW of Albany
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
31.598, -84.278

WALB News 10 reported a large oak tree had blocked Byron Plantation Road and a transformer blew due to high winds near Pine Manor Lane. The article also stated that several residents of Albany sustained thousands of dollars of damage when trees fell on their roofs. Total property damage from the storm was estimated.

Thunderstorm Wind, Lee

When
September 5, 3:40 PM EST
Where
Lee County, 1.38 mi S of Jordan Place
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.730, -84.200

A few trees were blown down in the western part of the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Lanier

When
September 5, 3:41 PM EST
Where
Lanier County, Stockton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
30.930, -82.990

Trees were blown down around the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Early

When
September 5, 3:51 PM EST
Where
Early County, 1.82 mi NW of Blakely
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.390, -84.950

A few power lines were blown down along Highway 62 West. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Worth

When
September 5, 4:03 PM EST
Where
Worth County, Sumner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.500, -83.740

The awning on a store was blown off in Sumner. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Tift

When
September 5, 4:26 PM EST
Where
Tift County, Tifton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.450, -83.500

A tree was blown down in Tifton. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Brooks

When
September 5, 4:55 PM EST
Where
Brooks County, Quitman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
30.780, -83.560

Trees were blown down across the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Mitchell

When
September 5, 7:57 PM EST
Where
Mitchell County, 1.24 mi ENE of Camilla
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
31.240, -84.192

Trees and power lines were blown down along Highway 112 near Camilla. The monetary damage figure provided is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331954, 331955, 331956, 331960, 331961, 331958, 331962, 331964, 331963, 331966, 348088, 331967, 331965, 331970, 331969, 331972, 331971, 331973.